question-icon

Suggest alternative of Depakote

default
Posted on Fri, 25 Jul 2014
Question: I am 41 and on Depakote 500 mg,palaris 3,and buspin 10 for almost 3 years or lil more.I was biend treated for anxiety,mood disorders and epilepsy. Last time i met my doc he asked me to discontinue palaris 3 and take depakote 250 mg more.I have heard lot of d\side affects of depakote like liver damage,out of which i am experiencing dullness,hair thinning and weight gain.SO i dont want to take more dose of depakote and infact would like to taper down the down and get an alternative with no side affect?How long i have to take these medicines?
Also,since i have been taking these meds for long when i miss out one day i feel sick.SO COnsidering all thes factore change the meds.
doctor
Answered by Dr. Sudhir Kumar (6 hours later)
Brief Answer:
Oxcarbazepine and levetiracetam are good options

Detailed Answer:
Hi Ms XXXXXXX

Thank you for posting your query.

I have noted your symptoms, diagnosis and current medications.

I agree with you that depakote is associated with side effects such as weight gain, hair loss and shivering of hands. Liver damage can also occur in a few cases.

In your case, the good alternative drugs are oxcarbazepine and levetiracetam. You can taper off depakote and start one of these two medications.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6224 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

171 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest alternative of Depakote

Brief Answer: Oxcarbazepine and levetiracetam are good options Detailed Answer: Hi Ms XXXXXXX Thank you for posting your query. I have noted your symptoms, diagnosis and current medications. I agree with you that depakote is associated with side effects such as weight gain, hair loss and shivering of hands. Liver damage can also occur in a few cases. In your case, the good alternative drugs are oxcarbazepine and levetiracetam. You can taper off depakote and start one of these two medications. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/